Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 48, NWS El Paso, TX

August 15, 2008Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 15, 2008, 4:36 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 4:36 PM MDT (22:36 UTC)
Expired
Aug 15, 2008, 5:15 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:01 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 2:01 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
201 PM MDT FRI AUG 15 2008

.SYNOPSIS...
A COLD LOW PRESSURE SYSTEM ALOFT OVER THE CENTRAL ROCKIES WILL
SLOWLY MOVE SOUTHEASTWARD INTO NORTHEAST NEW MEXICO THIS WEEKEND
WITH AN ASSOCIATED BACKDOOR COLD FRONT. AS A RESULT...THUNDERSTORM
ACTIVITY WILL BE ON THE INCREASE ESPECIALLY EAST OF THE RIO GRANDE
WITH SOME STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...STRONG
GUSTY WINDS AND VERY HEAVY RAINFALL FRIDAY EVENING. THERE WILL BE
A MODERATE TO HIGH POTENTIAL OF VERY HEAVY RAINFALL AND LOW AREA
FLOODING SATURDAY INTO SUNDAY IN SOME LOCATIONS ACROSS THE
BORDERLAND...PARTICULARLY EAST OF THE RIO GRANDE. WARMER AND
SOMEWHAT DRIER CONDITIONS SHOULD PREVAIL NEXT WEEK STARTING AROUND
MONDAY WITH THE TYPICAL ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.DISCUSSION...
AGAIN GFS...NAM...UKMET...ECMWF IN GOOD AGREEMENT WITH THE -15C H5
LOW OVER COLO DROPPING SOUTHEASTWARD SLOWLY NORTHEAST NMEX BY MONDAY.
THIS FEATURE THEN SLOWLY OPENS AND IS EJECTED AS A TROUGH INTO THE
GT PLAINS AS A FAIRLY MDT KICKER TROUGH MOVES INTO THE WESTERN
U.S. FROM THE NORTHWEST. AGAIN AS MENTIONED YDA...THIS FEATURE IS
A BIT UNUSUAL IN BOTH ITS ORIENTATION AND INTENSITY FOR THIS TIME
OF YEAR AND ALMOST HINTS OF A GHOST LIKE LA NINA TELECONNCECTION
BUT PROBABLY THAT IS NOT THE CASE. AGAIN THE MODELS DIFFER ON THE
BACKDOOR COLD FRONT INDUCED BY THE UPPER LEVEL LOW MENTIONED ABOVE
WHICH IS SLIDING SLOWLY DOWN THE EAST SIDE OF THE UPPER RIDGE OVER
THE GREAT BASIN. THE EURO IS VERY DYNAMIC AND BULLISH BUT KEEPS
MOST OF THE HEAVIEST PRECIP AND FRONTAL BOUNDARY TO THE EAST WITH
THE NAM MOREL BULLISH IN THE WESTWARD THRUST OF THE FRONT THAN
THE GFS.

FOR THIS EVENING INTO EARLY SATURDAY THE OVERALL SFC PRES
GRADIENT REMAINS ORIENTED FROM EAST TO WEST ESPECIALLY OVER
NORTHERN NMEX WITH THE IR SOME DISTINCTLY SHOWING THE BACKDOOR
INTO ENE NMEX AT LEAST TO WEST A ROW-RTN LINE. A MINOR INVERTED
TROUGH IS SHOWING OVER FAR WEST TEXAS NORTHEASTWARD WHICH MAY BE
RESPONSE TO MINOR DISTURBANCES PROPAGATING EASTWARD IN NORTHERN
MEXICO OVER THE REMAINS A FORMER DIFFUSE FRONTAL BOUNDARY.

OUR THINKING IS: OUR WX MAY BE IN TWO PARTS. TONIGHT (PART 1) THE
PREFONTAL WINDS AND OR THE WEAK THRUST WESTWARD OF THE FRONT
MEETING ANY DISTURBANCES ALOFT MAY SET OFF STRONG TO POSSIBLE
SEVERE EVENTS AND LOCAL HEAVY RAILNFALL MAINLY EAST OF THE RIO
GRANDE. CONSISTENT WITH YESTERDAY...SPC HAS SLIGHT RISK AREA IN
ENE NMEX JUST TO THE NORTHEAST OF OTERO COUNTY. PART 2 OF THE
EVENT APPEARS STRONGER WITH A MDT TO HIGH RISK OF FLOODING IN THE
SAT AFTN INTO SUNDAY MORNING TIME FRAME IN WHICH THERE APPEARS A
GREATER CHANCE OF THE BACKDOOR MOVING FARTHER WEST. AT THIS TIME
IT STILL APPEARS AREAS OF THE RIO GRANDE ARE AT MOST RISK FOR
HEAVY RAIN (1.5-3 INCHES) BUT THE FRONTAL INFLUENCE COULD BE
FARTHER WEST AT LEAST TO THE CONTINENTAL DIVIDE. WILL UPDATE THE
SPS ISSUED EARLIER AND LET THE NEXT SHIFT EXAMINE THE 00Z RUNS
FOR A POSSIBLE ISSUANCE OF FLASH FLOOD WATCHES FOR LATER SATURDAY
AND HOPEFULLY HAVING A BETTER DETAILED FEEL ON THE FRONTAL
POSITION.

ANALYSIS OF POPS SHOWS THEY PEAK AROUND LATE SATURDAY INTO SUNDAY
MORNING GIVING A NUMEROUS CATEGORY 60%). THE DEEP MOISTURE IS FORECAST
TO BE IN PLACE FROM AT LEAST 12Z SATURDAY THROUGH 00Z MONDAY. PWS
REACH MAX AROUND 1.5 INCHES SAT NIGHT AND THE OMEGA FIELD HAS TWO
MAXES...TONIGHT AND ANOTHER STRONGER MAX 00Z SUNDAY TO 12Z SUNDAY.
THUS PICTURE IN YOUR MIND A PROBABILITY DENSITY FUNCTION OF STORM
ACTIVITY SOMEWHAT GAUSSIAN IN NATURE STARTING 00Z SAT SKEWED SLIGHTLY
TO THE RIGHT...PEAKING AROUND 06Z SUNDAY WITH A LONG TAIL INTO 00Z MONDAY.
WITH THE LOW NOT IN A HURRY AND WAITING FOR THE KICKER...WE MAY
STILL SEE SOME RESIDUE ISOLATED TO SCATTERED ACTIVITY AROUND
MONDAY.

AFTER MONDAY THERE IS TOO MUCH NOISE IN THE MODELS FOR A CLEAR CUT
PICTURE. YESTERDAY THE EURO AND GFS HAD A STRONG KICKER TROUGH
MOVE EAST OF US BASICALLY MAKING IT WARMER AND DRIER WITH ONLY
ISOLATED DIURNAL CONVECTION AT BEST BUT NOW THERE ARE HINTS OF A
DEEPER WEST COAST TROUGH TAPPING SOME SUBTROPICAL MOISTURE FOR
ISOLATED TO SCATTERED CONVECTION WHICH COULD EVEN BE STRONG SO
WILL LEAVE THE TYPICAL ISOLATED DIURNAL POPS FOR NOW.

AS A CLOSING NOTE...IT WILL BE INTERESTING TO SEE IF WE HAVE
ANOTHER ROBUST FLOODING EVENT THIS WEEKEND IN SOME FORM OR
FASHION. IF WE DO THIS WILL BE THE 3RD OR 4TH TIME SINCE 2006 THAT OUR
VERY ENHANCED MONSOON EVENTS WILL BE ACCOMPANIED WITH PREVAILING
WESTERLY WINDS THROUGHOUT MOST OF THE PROFILE.

&&

.AVIATION...
VALID 16/0000Z - 17/0000Z
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON ACROSS
MUCH OF THE REGION. WINDS WILL GENERALLY BE LIGHT EXPECT NEAR
SHOWERS WHERE GUSTY AND VARIABLE CAN BE EXPECTED. VFR THROUGH THE
PERIOD WITH ISOLATED MVFR TO IFR DUE TO LOW VISIBILITY AND CEILINGS.
SEE APPROPRIATE TAFS FOR MORE DETAILS.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEKEND.
A LOW MOVING SOUTH THROUGH COLORADO WILL INCREASE INSTABILITY AND
CAUSE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. A WEAK BACKDOOR
COLD FRONT WILL AFFECT THE REGION FROM THE NORTHEAST...BUT WILL NOT
GET MUCH FARTHER THAN DEMING. FLOODING IS POSSIBLE THIS WEEKEND DUE
TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  89  69  87  70 /  40  50  60  40  30
SIERRA BLANCA TX        69  86  68  84  68 /  40  50  70  40  30
LAS CRUCES              68  88  67  86  67 /  40  50  60  40  30
ALAMOGORDO              67  87  66  84  66 /  40  50  60  40  30
CLOUDCROFT              48  66  47  62  48 /  40  50  70  40  40
TRUTH OR CONSEQUENCES   67  87  66  85  66 /  30  40  60  40  30
SILVER CITY             61  80  58  77  59 /  30  40  60  40  30
DEMING                  67  89  66  86  66 /  30  40  60  30  30
LORDSBURG               66  90  65  87  65 /  30  40  60  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

20/23 NOVLAN / ADAIR
Hazardous weather outlook, Aug 15, 11:24 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI 15 AUG 2008

NMZ022>025-030>032-TXZ055-056-161700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT FRI AUG 15 AUG 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...FRIDAY AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOME
STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH AND LOCALLY UP TO 1
TO 2 INCHES OF RAIN. THERE IS A SLIGHT RISK OF ISOLATED STRONG TO
SEVERE STORMS ESPECIALLY EAST OF THE RIO GRANDE WHERE A BACKDOOR
COLD FRONT WILL BE MOVING GRADUALLY WESTWARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

SATURDAY AND SUNDAY:
SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAIN SHOWERS
WITH POSSIBLE RAINFALL AMOUNTS OF 1.5 TO 3.0 INCHES POSSIBLE
ESPECIALLY SATURDAY AFTERNOON AND NIGHT INTO EARLY SUNDAY MORNING
PARTICULARLY EAST OF THE RIO GRANDE AS A BACKDOOR COLD FRONT
ASSOCIATED WITH A  STRONG UPPER LEVEL LOW PRESSURE SYSTEM  OVER THE
CENTRAL ROCKIES MOVES INTO THE CWA FROM NORTHEAST NEW MEXICO.

THE POTENTIAL FOR FLASH FLOODING WILL INCREASE FOR SATURDAY AND
SUNDAY AND WATCHES MAY NEED TO BE POSTED ESPECIALLY EAST OF THE RIO
GRANDE.

MONDAY THROUGH FRIDAY
THE UPPER LEVEL LOW PRESSURE OVER NORTHEAST NEW MEXICO IS FORECAST
TO MOVE EASTWARD WITH ITS INFLUENCE MOVING OUT OF OUR AREA LEAVING US
WITH MAINLY ISOLATED THUNDERSTORMS FROM MID AFTERNOON THROUGH THE
EARLY MORNING HOURS. A TROUGH OF LOW PRESSURE OVER THE WESTERN
UNITED STATES IS FORECAST TO MOVE ACROSS THE ROCKIES STARTING MIDWEEK
BRINGING ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN HEIGHTENED SITUATIONAL AWARENESS FRIDAY
EVENING THROUGH SUNDAY AND REPORT HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

20

In the hours before

Special weather statement, Aug 15, 3:00 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 PM MDT FRI AUG 15 2008

NMZ022>025-030>032-TXZ055-056-160500-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
300 PM MDT FRI AUG 15 2008

...STRONG THUNDERSTORMS WITH HEAVY RAINS AND POTENTIAL FLOODING
   POSSIBLE THIS WEEKEND...

A VIGOROUS LOW PRESSURE SYSTEM ALOFT OVER THE COLORADO ROCKIES
COUPLED WITH A BACKDOOR COLD FRONT IN NORTHEAST NEW MEXICO WILL
BOTH MOVE TOWARD THE BORDERLAND TONIGHT INTO THE WEEKEND RESULTING
IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE AND INTENSITY.

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS LATE THIS AFTERNOON AND TONIGHT
WITH A FEW STRONG STORMS POSSIBLE FOLLOWED BY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY FOR SATURDAY AND SUNDAY...ESPECIALLY
EAST OF THE RIO GRANDE.

LOCALIZED HEAVY RAINS ARE LIKELY WITH SOME ISOLATED TOTAL RAINFALL
AMOUNTS FROM 1.5 TO 3 INCHES POSSIBLE. AS A RESULT A MODERATE TO HIGH
RISK OF FLASH FLOODING WILL EXIST THIS WEEKEND. ALSO A FEW STORMS MAY
REACH STRONG TO SEVERE LIMITS TONIGHT AND PRODUCE HAIL AND STRONG WIND GUSTS
PARTICULARLY OVER THE EASTERN PORTIONS OF THE BORDERLAND.

ALL PERSONS IN THE BORDERLAND ARE ENCOURAGED TO  MAINTAIN A HEIGHTENED
SITUATIONAL AWARENESS THIS WEEKEND AND LISTEN TO NOAA WEATHER RADIO OR
THE LOCAL MEDIA AS FURTHER WEATHER UPDATES SUCH AS FLOOD WATCHES AND
LOCAL WEATHER WARNINGS MAY NEED TO BE ISSUED.

REMEMBER NEVER ATTEMPT TO ENTER WATER COVERED ROADS...TURN AROUND...DONT
DROWN. ALSO AVOID DEADLY CLOUD TO GROUND LIGHTNING...WHEN THUNDER
ROARS...IMMEDIATELY GO INDOORS.

20 / NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:50 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 14, 8:52 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero113 min
Aug 15, 4:36 PM MDTSevere Thunderstorm WarningEPZSierra30 min
Aug 14, 6:46 PM MDTAreal Flood AdvisoryEPZEl Paso119 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.